Serotonin syndrome

Posted by e-Medical PPT Monday, March 7, 2011
Serotonin syndrome is a potentially life-threatening adverse drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiosyncratic drug reaction; it is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors.It may also be called serotonin storm, hyperserotonemia, or serotonergic syndrome.
The excess serotonin activity produces a spectrum of specific symptoms including cognitive, autonomic, and somatic effects. The symptoms may range from barely perceptible to fatal.
The symptoms are often described as a clinical triad of abnormalities:
    * Cognitive effects: headache, agitation, hypomania, mental confusion, hallucinations, coma
    * Autonomic effects: shivering, sweating, hyperthermia, hypertension, tachycardia, nausea, diarrhea.
    * Somatic effects: myoclonus (muscle twitching), hyperreflexia (manifested by clonus), tremor.
Numerous drugs and drug combinations have been reported to produce serotonin syndrome. Diagnosis of serotonin syndrome includes observing the symptoms produced and a thorough investigation of the patient's history. The syndrome has a characteristic picture but can be mistaken for other illnesses in some patients, particularly those with neuroleptic malignant syndrome. No laboratory tests can currently confirm the diagnosis.
Treatment consists of discontinuing medications which may contribute and in moderate to severe cases administering a serotonin antagonist. An important adjunct treatment includes controlling agitation with benzodiazepine sedation.

Related Posts Plugin for WordPress, Blogger...

0 Responses to Serotonin syndrome

Post a Comment

We are on Google+

Share This

GET UPDATES!!!

Subscribe by E-mail & receive updates your inbox!
Enter your email address:

Follow Us on Facebook

Blog Archive